I have been meaning to write this post for quite some time;
My encounter with anxiety happened when I was 21 and I had my first panic attack which I erroneously mistook for a heart attack ( I am sure many of you anxiety sufferers will relate to this). From that moment on I have had bouts of extreme anxiety
Medications and psychotropic drugs are often demonised with the ill effect of stigmatising and turning mental health into a taboo.There is nothing worse than hearing your friends saying ‘ You should not take that stuff’, as if my idea of fun is popping pills morning to night.At the same time the imprudence with which GPs hand out antidepressants is somehow shocking.So where do we draw a line?
Well, first of
My diagnosis was generalised anxiety disorder: catastrophising everything,worrying about a plug left switched on, thinking a cold would lead to imminent death and so on. Things that when read aloud might make you laugh but when lived on a daily basis can send your life into an abyss of fear.
I pretty much tried every antidepressant that there is: Prozac, citalopram, sertraline, mirtazapine and
I actually pushed my GP to prescribe this mediction as they were kind of unaware of its effects or benefits.Anyhow we started off at 37.5mg for a few weeks and gradually incresed to 75mg. Everyone who has been on meds knows they come with side effects and psychotropic drugs are no different,actually worse.Here are the side effects i experienced while on 75mg venlafaxine for the first 3 months:
- interrupted sleep: this was the most troublesome side effect I experienced with venlafaxine and I was on the verge of giving up. I would fall asleep easily and wake up a couple of hours later and so on through the night
,resultingin me being drained of energy every day .at the Eventually 3 monthmark things started to improve and now I can sleep more or less six hours uninterrupted.
- weight loss: unlike most of the
ther antidepressents ,with venlafaxinemy appetite diminished .Nothingmajor to report here did not lose ,I significantly amountof weight.
- Loss of
libido :this is something that happens with all SSRI and SNRI but somewhoe on venlafaxine, I have not experienced it to such a high degree. ,while
- Constipation: only
occuredduring the first few weeks ,just upped my fibre intake. i
consumption :YOU SHOULD NOT BE DRINKING while on medication but we all know that is not always possible . AnyhowI get drunk way quicker on the rare occasions I do decide to drink .Sobe careful
These are the main side effects I experienced. I have now been on venlafaxine for about 2 years and my dose has been adjusted to 225mg daily.I do not know how long I will be on it but I am trying to take small steps.Many times in the past I have quit meds only to relapse a few months later and having to start from scratch.(in my experience when you quit a med and you start it again months later ,it does not seem to have the same effect as before.I don’t have an answer for that.sorry)
The advice I would like to pass on is this: If you make the conscious decision that you want to start medication for your anxiety/depression please beware your symptoms will very likely get worse before they get better. It’s not just a saying. Be prepared for it. Write down your symptoms if it helps. Sometimes doctors will prescribe some benzodiazepine for a couple of weeks to help with this. Also remember that for the first 10/12 weeks you might not notice any significant improvement: give the meds time to build up in your system before deciding to give up or switch. Ask a friend or a relative to keep an eye on your behaviour to see if they notice any major changes. Finally: nobody can understand you better than yourself. Be kind to yourself, life is about mistakes, successes and fails.No one has a perfect life.Anxiety/depression should not define you as a person, rather encourage you to be an even better person. If you feel like resting then rest if you feel like running please run. Allow yourself time to heal and recuperate. Most importantly: LOVE YOURSELF.
I hope you will find this piece interesting and of use.These are my personal experiences/views. I am not a doctor nor I claim to be . I am just a regular guy who is trying to share with others.Have a fantastic day.